Alert archive / Missouri / Flash Flood Warnings in 2011

Flash Flood Warning 32, NWS Paducah, KY

April 25, 2011Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Apr 25, 2011, 1:30 PM CDT for Butler County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2011, 1:30 PM CDT (18:30 UTC)
Expired
Apr 25, 2011, 7:30 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Unknown

County Butler County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WGUS53 KPAH 251830
FFWPAH
MOC023-260030-
/O.NEW.KPAH.FF.W.0032.110425T1830Z-110426T0030Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT MON APR 25 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE ON THE BLACK RIVER IN... 
BUTLER COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 730 PM CDT

* AT 130 PM CDT...THE IMMINENT FAILURE OF A LEVEE ON THE BLACK RIVER 
CONTINUES TO THREATEN SIGNIFICANT FLOODING IN THE CITY OF POPLAR 
BLUFF...SPECIFICALLY ON THE SOUTHEAST SIDE. A LEVEE ON COUNTY ROAD 
607 NEAR THE INTERSECTION WITH COUNTY ROAD 605 IS IN DANGER OF 
IMMINENT FAILURE. THE LEVEE IS STILL WEAKENING AND MAY FAIL AT ANY 
TIME.

ONCE THE LEVEE FAILURE OCCURS...BUTLER COUNTY EMERGENCY MANAGEMENT 
HAS INDICATED THAT THE SOUTHEAST SIDE OF POPLAR BLUFF WILL BE 
INUNDATED BY WATER. GENERALLY...THIS INCLUDES THE SOUTHEAST SIDE OF 
POPLAR BLUFF FROM WW HIGHWAY...ALSO CALLED STATE HIGHWAY 142...OR 
DITCH ROAD...EAST TO COUNTY ROAD 605.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING FOR A LEVEE FAILURE MEANS FLASH FLOODING FROM 
THE FAILURE OF A LEVEE IS OCCURRING OR IS IMMINENT. HEED 
INSTRUCTIONS FROM LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT 
OFFICIALS TO EVACUATE IF REQUESTED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3650 9058 3668 9060 3669 9063 3681 9063
      3682 9067 3692 9068 3693 9067 3692 9026
      3687 9026 3685 9022 3678 9021 3668 9015
      3663 9015 3660 9019 3655 9019 3650 9023

$$
1 follow-up statement
251 
WGUS73 KPAH 251957
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT MON APR 25 2011

MOC023-260030-
/O.CON.KPAH.FF.W.0032.000000T0000Z-110426T0030Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER MO-
257 PM CDT MON APR 25 2011

...A FLASH FLOOD WARNING FOR THE IMMINENT FAILURE OF A LEVEE REMAINS 
IN EFFECT UNTIL 730 PM CDT FOR BUTLER COUNTY IN SOUTHEAST MISSOURI...

* AT 255 PM CDT...COUNTY EMERGENCY MANAGEMENT OFFICIALS INDICATED 
THE LEVEE ALONG THE BLACK RIVER FROM POPLAR BLUFF TO QULIN HAS BEEN 
COMPROMISED IN SIX LOCATIONS. WATER IS TOPPING THE LEVEE AT SEVERAL 
POINTS...WHICH MAY LEAD TO AN EVENTUAL FAILURE OF THE LEVEE SYSTEM 
BETWEEN POPLAR BLUFF AND QULIN. 

THE AREA OF GREATEST CONCERN IS SOUTH AND EAST OF POPLAR BLUFF TO HH 
HIGHWAY...AND IS BOUNDED BY THE BLACK RIVER TO THE EAST AND STATE 
HIGHWAY 142 TO THE WEST. COUNTY OFFICIALS HAVE ALREADY EVACUATED 
APPROXIMATELY 500 STRUCTURES...WHICH IMPACTS ABOUT 1000 PEOPLE...IN 
THE SOUTHEASTERN PORTION OF THE CITY OF POPLAR BLUFF.

LOCATIONS IMPACTED INCLUDE POPLAR BLUFF...AND RURAL AREAS BETWEEN 
POPLAR BLUFF AND THE BLACK RIVER NORTH OF QULIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING FOR A LEVEE FAILURE MEANS FLASH FLOODING FROM 
THE A LEVEE FAILURE IS OCCURRING OR IS IMMINENT. HEED INSTRUCTIONS 
FROM LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS TO 
EVACUATE IF REQUESTED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3650 9058 3668 9060 3669 9063 3681 9063
      3682 9067 3692 9068 3693 9067 3692 9026
      3687 9026 3685 9022 3678 9021 3668 9015
      3663 9015 3660 9019 3655 9019 3650 9023

$$

RJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 4:17 AM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Apr 25, 4:17 AM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT MON APR 25 2011

.DISCUSSION...
UNFORTUNATELY...MORE OF THE SAME...POSSIBLY EVEN WORSE AS FAR AS
THE SEVERE WEATHER POTENTIAL IS CONCERNED THIS AFTERNOON INTO
TONIGHT. SFC LOW...NEGATIVELY TILTED MID LVL TROF WILL EJECT NE
THROUGH THE MID/UPPER MS RIVER VALLEY TONIGHT...AND DRAG COLD
FRONT EAST WITH IT. BEST HEAVY RAIN/STORM CHANCES WILL LIKELY COME
ALONG THE COLD FRONT MOVING TO NR THE MS RIVER BY MIDNIGHT.

UNFORTUNATELY...THIS FRONT WILL LIKELY STALL OUT ALONG THE OHIO
RIVER VALLEY AGAIN IN THE TUE/WED TIME FRAME AS ANOTHER IN A
SERIES OF MID LVL TROFS SWINGS INTO THE REGION. RICH/DEEP MOISTURE
FROM THE GULF OF MEXICO WILL ALSO CONTINUE TO BE DRAWN NORTH INTO
THESE SYSTEMS...WITH PW VALUES UP OVER 1.5 INCHES MUCH OF THE TIME.
ALL IN ALL...EVEN THOUGH THERE MAY BE SOME DRY BREAKS IN
PRECIP...WE HAVE DECIDED TO GO AHEAD AND EXTEND THE FLASH FLOOD
WATCH RIGHT THROUGH THE DAY WEDNESDAY...UNTIL WE FINALLY DRY OUT
THU/FRI AS HIGH PRESSURE AND WNW MID LVL FLOW DRIVE THE FRONT WELL
TO OUR EAST. THE POTENTIAL EXISTS FOR AN ADDITIONAL 4 TO 8 INCHES
IN THE TODAY THROUGH WED TIME FRAME.

NEEDLESS TO SAY....EXTENSIVE FLASH FLOODING/MAJOR TO HISTORICAL
RIVER FLOODING AND SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING
WIND GUSTS AND EVEN A FEW TORNADOES COULD MAKE FOR A VERY DANGEROUS
SCENARIO THIS WEEK. RIGHT NOW...PEAK TIME FRAMES LOOK TO BE LATER
TODAY/TONIGHT AND THEN AGAIN TUE NIGHT INTO WED.

&&

.AVIATION...

EXPECT MVFR CIGS WITH ISOLATED TO SCT THUNDERSTORMS THIS
MORNING. COULD BE A BREAK TO VFR CONDITIONS THIS AFTERNOON IN
BETWEEN THE MORNING SYSTEM AND ANOTHER ROUND OF STORMS THAT SHOULD
ARRIVE IN THE TONIGHT TIME FRAME. WILL LIKELY UPGRADE TO TEMPO OR
PROB30 FOR STRONG TO SEVERE THUNDERSTORM POTENTIAL DURING THE
TONIGHT TIME FRAME IN THE UPCOMING 12Z TAF ISSUANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MEFFERT
Hazardous weather outlook, Apr 25, 8:10 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
810 AM CDT MON APR 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
810 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING
TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
QUAD STATE REGION. ANY THUNDERSTORMS THAT DEVELOP TODAY OR
TONIGHT COULD PRODUCE FLASH FLOODING IN A VERY SHORT PERIOD OF
TIME.

IN ADDITION...A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE
ENTIRE QUAD STATE. LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW
TORNADOES WILL ALL BE POSSIBLE IN ADDITION TO VERY HEAVY RAINFALL
DEADLY LIGHTNING.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL.
REFER TO OUR WEB PAGE AT WEATHER.GOV/PAH TO SEE ALL THE FLOOD
PRODUCTS AND DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE INTO MID WEEK. A FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY AFTERNOON. THOUGH IT APPEARS THERE MAY
BE A BREAK FOR MUCH OF THE AREA DURING THE DAY TUESDAY...
WIDESPREAD HEAVY RAINFALL AND POSSIBLY MORE SEVERE THUNDERSTORMS
ARE EXPECTED TO RETURN TUESDAY NIGHT INTO WEDNESDAY. AN ADDITIONAL
4 TO 7 INCHES OF RAINFALL IS POSSIBLE THROUGH MID WEEK...BRINGING
5 DAY RAINFALL TOTALS SINCE LAST FRIDAY INTO THE 10 TO 15 INCH
RANGE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS IS A PARTICULARLY
DANGEROUS SITUATION.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL. SOME
RIVER CRESTS MAY CHALLENGE HISTORICAL VALUES. FOR MORE INFORMATION...
PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT OUR WEB PAGE AT
WEATHER.GOV/PAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR
SEVERE WEATHER. CONTINUED REPORTS OF FLOODING AND HEAVY RAINFALL
ARE ENCOURAGED AS WELL.

In the hours before

Local storm report, Apr 25, 8:12 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 AM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     FLASH FLOOD      MADISONVILLE            37.34N 87.51W
04/25/2011                   HOPKINS            KY   LAW ENFORCEMENT

            HOPKINS COUNTY LAW ENFORCEMENT REPORTED 9 ROADS CLOSED
            DUE TO FLOODING FROM THIS MORNINGS RAINS.

&&

KELLYH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:59 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard31 min
Apr 24, 9:27 PM CDTSevere Thunderstorm WarningPAHRipley22 min
Apr 24, 9:55 PM CDTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more59 hr
Apr 24, 10:05 PM CDTSevere Thunderstorm WarningPAHButler25 min
Apr 24, 10:32 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard43 min
Apr 24, 11:05 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, Scott40 min
Apr 24, 11:17 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard28 min
Apr 24, 11:48 PM CDTFlash Flood WarningPAHCape Girardeau, Scott3 hr
Apr 25, 12:39 AM CDTFlash Flood WarningPAHMississippi2 hr
Apr 25, 1:26 AM CDTFlash Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, New Madrid, Perry and 3 more3 hr
Apr 25, 3:51 AM CDTFlash Flood WarningPAHCape Girardeau, Mississippi, New Madrid, Scott3 hr
Apr 25, 9:32 AM CDTFlash Flood WarningPAHButler4 hr
Apr 25, 4:38 PM CDTFlash Flood Warning EmergencyPAHBollinger, Butler, Carter, Perry, Ripley, Stoddard and 1 more5 hr
Apr 25, 4:54 PM CDTSevere Thunderstorm WarningPAHRipley66 min
Apr 25, 5:12 PM CDTTornado WarningPAHRipley33 min
Apr 25, 5:24 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne51 min
Apr 25, 5:32 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne73 min
Apr 25, 5:38 PM CDTTornado WarningPAHButler, Ripley, Wayne37 min
Apr 25, 5:52 PM CDTTornado WarningPAHButler, Stoddard, Wayne23 min
Apr 25, 6:01 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry59 min
Apr 25, 6:11 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Wayne34 min
Apr 25, 6:41 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Perry34 min
Apr 25, 6:46 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Mississippi, New Madrid, Scott6 hr
Apr 25, 6:57 PM CDTSevere Thunderstorm WarningPAHCape Girardeau48 min

Nearby

Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.